New York, 2025

Flash Flood in New York, May 4, 2025

May 4, 2025 · NWS BGM · 1 event in 1 county or zone

An upper level low pressure system interacting with a stationary frontal system draped across southeast New York triggered copious amounts of showers and thunderstorms. An enhanced area of prolonged heavy rainfall over Delaware county produced a period of excessive runoff and some flash flooding of local roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level low pressure system interacting with a stationary frontal system draped across southeast New York triggered copious amounts of showers and thunderstorms. An enhanced area of prolonged heavy rainfall over Delaware county produced a period of excessive runoff and some flash flooding of local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 2:28 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 4, 2:28 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
328 PM EDT Sun May 4 2025

.SYNOPSIS...
An upper level low will remain in place through Wednesday with
frequent rain showers, clouds, and cooler temperatures. A cold
front on Thursday will be followed by yet another upper level
low to end the work week with additional scattered showers around.
The weather is expected to finally dry out by next weekend with
seasonable temperatures as high pressure builds overhead.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
215 PM Update

Unsettled, wet weather with periods of rain and embedded
thunderstorms will continue through this forecast period as a
slow moving upper level low gradually moves east toward the
region.

Another round of moderate to locally heavy rainfall and
embedded t'storms is now moving north from the Mid-Atlantic into
the area, and will persist into the evening hours. Rainfall
amounts between a half to one inch are expected now through
midnight. Otherwise, areas of fog and drizzle will continue
outside of the steady rain. Will need to watch for locally
excessive rainfall late this evening across the area as WPC
maintains a marginal risk for excessive rainfall and isolated
flash flooding through tonight over the entire area.

The steady rain lifts north and east across the Catskills and
Mohawk Valley region overnight into the predawn hours early
Monday morning; the rain gradually weakens and tapers off to
scattered showers or drizzle toward daybreak. There will again
be areas of fog, some locally dense especially over the higher
elevations.

Current trends for Monday continue to show more in the way to
isolated to scattered showers Monday morning; increasing in
coverage to scattered or numerous Monday afternoon, along with a
better chance for t'storms as temperatures are warmer than
today; giving more instability. A corridor of 500-800 J/Kg of
MLCAPE develops along and west of an Auburn--Binghamton and
Scranton line. There will also be 20-25 kts of deep layer shear
so a few thunderstorms are again expected, and some could
produce locally heavy rainfall and/or gusty winds.

Highs on Monday reach the mid-60s to lower 70s...about 5-8
degrees warmer than today, this is due to the potential for at
least some partial breaks in the overcast from time to time.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
325 PM Update:

The upper level low west of our area that has been influencing
our weather the last few days will speed up a bit and get much
closer to our region during the day on Tuesday. With a stronger
southerly flow advecting in moist Atlantic moisture, coverage of
showers (and perhaps a few thunderstorms) will be more
widespread on Tuesday, although right now it appears the
heaviest rain will be east of our area/closer to the coast.
PWATs are not necessarily impressive (generally around one
inch), so widespread flooding is not expected at this time.
Still cannot rule out some isolated flooding issues due to the
wet pattern we are currently in.

Coverage of showers diminishes somewhat Tuesday night with the
loss of diurnal heating, but there will still be some showers
around. By Wednesday, the upper low will finally transition to
more of an open wave and start to kick out to the east. There
will still be the potential for scattered showers and possibly a
thunderstorm on the backside of the departing low, especially
Wednesday afternoon and east of I-81), but overall coverage of
showers is expected to be considerably less than the early week
timeframe.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
325 PM Update:

While the long term period initially looked to feature a drying
trend (which is still on the table), latest trends in the model
guidance is hinting at a second upper level low dropping down
into the region Thursday into Friday, which would actually
result in an increasing chance of showers once again. In fact,
some guidance such as the 12Z ECMWF keeps showers around all the
way through Saturday, before drying out on Sunday. For now,
opting to remain with the NBM PoPs due to the high degree of
uncertainty, which resulted in slight chance to low-end chance
PoPs for Thursday though the weekend. However, if the current
trend continues, PoPs may need to be significantly increased
with future forecast updates, especially for the Friday/Saturday
timeframe.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
220 PM Update

Widespread MVFR Fuel Alternate to IFR restrictions continue this
afternoon and evening with areas of fog (ITH/BGM) and periods of
rain expected. Steady rain will overspread the area through this
evening with vbsys generally between 2-5SM in the rain, and
lower at times with the fog. There will be a chance for a
thunderstorm or two, especially INVOF AVP where a tempo group
was added until earl evening. A thunderstorm is also possible
near BGM, but probabilities are lower, so did not add into the
taf here at this time.

CIGs do not improve much until Monday afternoon, when they are
expected to come up to MVFR fuel alternate at most of our taf
sites by 16-18z.

Winds will be light and variable, turning more easterly and
remaining light overnight into Monday morning. By Monday
afternoon east winds increase between 8-15 kts with gusts around
20 kts expected.

Outlook...

Monday Afternoon through Tuesday...Rain showers and isolated
thunderstorms each day with associated restrictions.

Wednesday and Thursday...Scattered showers and isolated
thunderstorms will still be around the area under an upper level
low pressure system. Restrictions possible.

Friday...A few isolated to scattered showers are possible, with
brief restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MJM
Hazardous weather outlook, May 4, 2:06 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
306 PM EDT Sun May 4 2025

NYZ009-015>018-036-037-051915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
306 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055-051915-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
306 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Showers and scattered thunderstorms may produce locally heavy
rainfall this evening into tonight. There is a marginal risk for
excessive rainfall and isolated flash flooding may occur if any
storms train over the same location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ056-057-062-PAZ038>040-043-044-047-048-072-051915-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
306 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and scattered thunderstorms may produce locally heavy
rainfall this evening and tonight. There is a marginal risk for
excessive rainfall and isolated flash flooding may occur if any
storms train over the same location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and scattered thunderstorms may produce locally heavy
rainfall again on Monday. There is a marginal risk for excessive
rainfall and isolated flash flooding may occur if any storms train
over the same location.

There is a low probability for widespread hazardous weather for the
rest of the week through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, May 4, 3:25 PM EST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
425 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     1 N Monterey            42.31N 77.05W
05/02/2025                   Schuyler           NY   NWS Storm Survey

            NWS damage survey confirms a microburst near
            Monterey with peak wind speeds of 85 mph.
            Multiple properties damaged, including
            collapse of wooden garage, major loss of a
            metal and wooden barn, major loss of metal
            roofing on another barn, and a hole from a
            2-inch diameter branch that punctured
            through two doors of a house. Multiple small
            holes on siding of a house, from copious
            amounts of wind-driven hail of at least one
            inch in diameter. The focused microburst
            ended around 6:22 PM EDT, though additional
            pockets of damage continued to the east.

&&

MDP
Local storm report, May 4, 3:37 PM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
437 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     Odessa                  42.33N 76.81W
05/02/2025                   Schuyler           NY   NWS Storm Survey

            Several 1 to 2 foot diameter limbs down,
            with small uproots, in Odessa area.
            Radar-estimated time.

0645 PM     Tstm Wnd Dmg     1 NNW Alpine            42.33N 76.73W
05/02/2025                   Schuyler           NY   NWS Storm Survey

            Numerous uprooted trees and some elevated
            trunk snaps. One large tree fell through a
            barn roof and wall. Radar-estimated time.

&&

The radar

The Binghamton radar (KBGM), 72 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
May 4, 5:42 PM EST to 7:00 PM EST
Where
Delaware County, 1.24 mi NE of Walton to 1.37 mi NW of Colchester
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.180, -75.110

Flooding from East Brook was affecting county road CR-22.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265505.